The clinical features in 28 consecutive adult cases of laboratory confirmed massive overdosage with CBZ alone treated in an intensive care unit during the period 1981-1991 are reported from Southern Hospital, Karolinska Institute, Stockholm, Sweden. Serum levels at or above 40 mg/L were significantly associated with an increased risk of serious complications including coma, seizures, respiratory failure and cardiac conduction defects. Two patients died. In 61% CBZ had been used therapeutically for the treatment of epilepsy. Five patients with repeated generalized seizures despite CBZ concentrations above 40 mg/L were controlled with diazepam or clonazepam intravenously. Ataxia, vertigo, nystagmus, diplopia, dysarthria, and/or dyskinesia were recorded in 11 cases (39%). Multiple dose activated charcoal was administered routinely. 
COMMENT. An increased risk of seizures was a sign of CBZ overdose in this study, but in at least six previous reports, one involving 26 well documented cases in children, carbamazepine induced exacerbation of seizures at therapeutic dose levels. (see Ped Neur Briefs June 1987; Progress in Pediatric Neurology, 1991, pp 108-9). The epileptic syndromes worsened by CBZ included childhood absence, Lennox-Gastaut, myoclonic epilepsy, focal frontal lobe, and generalized tonic-clonic epilepsy. A slow withdrawal of the CBZ results in improved seizure control.